Kansas, 2005

Damaging Winds in Kansas, July 12, 2005

July 12, 2005 · NWS TOP · 3 events in 2 counties and zones

3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 12, 1:48 PM CST, 0 minutes earlier.

Area forecast discussion, Jul 12, 1:48 PM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
248 PM CDT TUE JUL 12 2005

.DISCUSSION...
SHORT TERM FORECAST CONCERNS ARE THUNDERSTORM CHANCES TONIGHT AND
WEDNESDAY.

TONIGHT AND WEDNESDAY...WATER VAPOR SATELLITE IMAGERY SHOWED THAT
THE EXTRA-TROPICAL REMAINS OF DENNIS WERE LOCATED OVER EASTERN
MO/WESTERN IL THIS AFTERNOON. A BROAD UPPER LEVEL RIDGE WAS NOTED
ACROSS THE WESTERN CONUS. THE MID AND UPPER LEVEL FLOW ACROSS
EASTERN KS WAS FROM THE NORTH. AN MCV OVER CENTRAL KS WAS ENHANCING
THUNDERSTORM DEVELOPMENT JUST SOUTHWEST OF THE CWA BETWEEN SLN AND
ICT. THE MCV SHOULD CONTINUE TO MOVE SOUTH INTO NORTHERN OK LATER
THIS EVENING. A WEAK CAP AND DEEPER MOISTURE OVER THE CENTRAL AND
WESTERN PORTIONS OF THE CWA HAS PRODUCED AN ENVIRONMENT FAVORABLE
FOR ISOLATED THUNDERSTORMS TO DEVELOP. MOST OF THESE ISOLATED
THUNDERSTORMS SHOULD DIMINISH AFTER SUNSET...BUT I DID KEEP A SLIGHT
CHANCE THROUGH THE NIGHT FOR THE SOUTHERN COUNTIES OF THE CWA. LOW
TEMPERATURES TONIGHT WILL DROP INTO THE UPPER 60S ACROSS MUCH OF THE
CWA. HAZE AND PATCHY FOG WILL DEVELOP THROUGH THE NIGHT...ESPECIALLY
IN THE RIVER VALLEYS AND OTHER LOW-LYING AREAS.

BOTH THE GFS AND NAM SHOW A WEAK 5H SHORT-WAVE TROUGH ROUNDING THE
BACK SIDE OF THE EXTRA-TROPICAL REMAINS OF DENNIS OVER EASTERN
MO/WESTERN IL WED AFTERNOON. GIVEN A WEAK CAP...DEEPER MOISTURE AND
SYNOPTIC SCALE LIFT...ISOLATED TO SCATTERED THUNDERSTORMS MAY
DEVELOP ACROSS THE CENTRAL AND EASTERN COUNTIES OF THE FA ONCE
CONVECTIVE TEMPS ARE REACHED AFTER 19Z. HIGHS ON WEDNESDAY WILL
RANGE FROM THE UPPER 80S ACROSS THE EASTERN COUNTIES TO LOWER 90S
ACROSS THE WESTERN COUNTIES.

FOR THURSDAY THROUGH SATURDAY...THE UPPER LEVEL RIDGE BEGINS TO
BUILD INTO THE NORTHERN AND CENTRAL PLAINS PUSHING SOUTH THE REMAINS
OF DENNIS. HOWEVER THE SHEAR AXIS ASSOCIATED WITH THE REMNANTS OF
DENNIS IS NOT FAR FROM EAST CENTRAL KS DURING THE DAY THURSDAY. MID
LEVEL TEMPS ARE PROGGED TO WARM SLIGHTLY BUT AM NOT CONVINCED THAT
AN ISOLATED STORM COULD NOT DEVELOP THURSDAY AFTERNOON. THEREFORE
HAVE INCLUDED SLIGHT CHANCE POPS FOR THURSDAY AFTERNOON ACROSS EAST
CENTRAL KS. HAVE LEFT FRIDAY AND SATURDAY DRY THINKING THAT THE
UPPER LEVEL RIDGE WILL KEEP GENERAL SUBSIDENCE OVER THE AREA WITH A
STRENGTHENING CAP. EXPECT A GENERAL WARMING TREND BUT AGAIN STAYED
CLOSER TO THE MET NUMBERS. THE GFS STILL LOOKS LIKE IT IS TRYING TO
WARM THINGS UP TO MUCH. MORNING LOWS SHOULD BE AROUND 70 FOR MOST
AREAS.

SUNDAY THROUGH TUESDAY...MODELS SHOW AN UPPER LEVEL SHORTWAVE TROUGH
MOVING ACROSS THE NORTHERN PLAINS SUNDAY AND MONDAY. EXPECT THIS TO
HELP A COLD FRONT MOVE INTO THE AREA EARLY MONDAY. HAVE FOLLOWED HPC
AND LEANED TOWARDS THE 06Z GFS. INSERTED SLIGHT CHANCE POPS
BEGINNING ACROSS THE NORTHER TIER COUNTIES SUNDAY NIGHT AND OVER THE
WHOLE FA MONDAY AND MONDAY NIGHT. WITH HEIGHTS LOWERING...SHOWED A
SLIGHT COOL TREND FROM MONDAY AND TUESDAY. THE 00Z GFS WAS THE
COOLEST MEMBER OF THE ENSEMBLE OUTPUT AND DID NOT LOWER TEMPS NEARLY
AS FAR AS IT SUGGESTS. KEPT HIGHS IN THE LOWER 90S AND LOWS AROUND
70.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

BG/WOLTERS
Hazardous weather outlook, Jul 12, 4:08 AM CST, 9 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
508 AM CDT TUE JUL 12 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-131007-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
508 AM CDT TUE JUL 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS TODAY AND TONIGHT ACROSS
THE AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

The radar

The Topeka radar (KTWX), 24 km away, was scanning. The volume nearest the first event began at 19:48 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pottawatomie

When
July 12, 1:48 PM CST
Where
Pottawatomie County, Wamego
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.200, -96.317

Thunderstorm Wind, Pottawatomie

When
July 12, 1:48 PM CST
Where
Pottawatomie County, Wamego
Measured
61 kt (70 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
39.200, -96.317

Car ports and fencing destroyed.

Thunderstorm Wind, Morris

When
July 12, 2:46 PM CST
Where
Morris County, Council Grove
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.650, -96.483

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5464252, 5464253, 5464254.